Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Goodland, KS

June 29, 2018Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2018, 9:26 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 9:26 PM CDT (02:26 UTC)
Expired
Jun 29, 2018, 10:04 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4631 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

883 
WUUS53 KGLD 300226
SVRGLD
KSC153-193-300315-
/O.NEW.KGLD.SV.W.0232.180630T0226Z-180630T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
926 PM CDT FRI JUN 29 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Thomas County in northwestern Kansas...
  Southeastern Rawlins County in northwestern Kansas...

* Until 1015 PM CDT.

* At 925 PM CDT, a severe thunderstorm was located near Colby, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colby, Rexford, Gem and Halford. 

This includes Interstate 70 in Kansas between mile markers 53 and 58.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3970 10088 3953 10072 3943 10072 3931 10102
      3945 10117
TIME...MOT...LOC 0225Z 230DEG 22KT 3943 10103 

HAIL...1.00IN
WIND...60MPH
 
$$

024
2 follow-up statements
088 
WWUS53 KGLD 300247
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
947 PM CDT FRI JUN 29 2018

KSC153-193-300315-
/O.CON.KGLD.SV.W.0232.000000T0000Z-180630T0315Z/
Thomas KS-Rawlins KS-
947 PM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN THOMAS AND SOUTHEASTERN RAWLINS COUNTIES...

At 947 PM CDT, a severe thunderstorm was located 8 miles north of
Rexford, or 19 miles northeast of Colby, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rexford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3944 10072 3939 10083 3957 10102 3969 10090
      3970 10088 3953 10072
TIME...MOT...LOC 0247Z 230DEG 33KT 3958 10079 

HAIL...1.25IN
WIND...60MPH
 
$$

024
987 
WWUS53 KGLD 300304
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1004 PM CDT FRI JUN 29 2018

KSC153-193-300314-
/O.CAN.KGLD.SV.W.0232.000000T0000Z-180630T0315Z/
Thomas KS-Rawlins KS-
1004 PM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3944 10072 3939 10083 3957 10102 3969 10090
      3970 10088 3953 10072
TIME...MOT...LOC 0301Z 230DEG 22KT 3965 10068 

$$

DDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 6:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Fri Jun 29 2018

.UPDATE...
Issued at 531 PM MDT Fri Jun 29 2018

Temperatures are decreasing and the Heat Advisory has been
cancelled.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 150 PM MDT Fri Jun 29 2018

Today/Tonight: Southwest flow aloft will gradually strengthen
over the region as an upper level trough progresses across the
Intermountain West and an upper level ridge progresses east of the
Mississippi. Expect temperatures this afternoon to be several
degrees cooler than yesterday via H5 height falls and increasing
mid/upper level cloud cover. As of 19Z, diurnal Cu has yet to
develop over the Tri-State area due to lingering MLCIN and,
perhaps, subsidence in the wake of a small amplitude shortwave
progressing northeast across central Nebraska. Convection
allowing models continue to indicate that updrafts will develop
mid/late afternoon invof a SSW-NNE oriented surface trough
(extending from southeast CO--northwest KS--southwest NE) as
lingering MLCIN erodes, the aforementioned subsidence recedes, and
low-level convergence strengthens. Expect convection to initially
develop invof the boundary in southeast CO and/or southwest KS
~21Z. Weak deep-layer shear suggests organization will be on the
multicellular portion of the spectrum. With steering flow from the
southwest (parallel to the initiating boundary), updrafts are
likely to interfere with one another as they 'unzip' downstream
(northeast) along the surface trough. Moderate instability,
40-50F dewpoint depressions and strong DCAPE suggest that the
primary severe threat will be occasional downbursts capable of
producing wind gusts in the 70-80 mph range. Quarter to golf ball
size hail sounds pretty reasonable given steep mid-level lapse
rates, moderate instability, and a multicellular mode -- though
the 'updraft interference factor' could mitigate the potential for
severe hail to some degree. Locally heavy rainfall and isolated
flash flooding will certainly be possible, given the setup. Expect
the greatest coverage between 22-04Z, decreasing rapidly
thereafter.

Saturday: Challenging forecast. Convective coverage, timing,
location will highly depend on the evolution of multiple small
amplitude features within the larger upper trough as it
progresses from the Intermountain West into the Rockies during the
day Sat. At this time, convective initiation appears most likely
to occur on the northwest periphery (cool side) of a lee cyclone in
northeast CO during the late afternoon hours (~00Z Sun).

.LONG TERM...(Saturday night through Friday)
Issued at 1233 PM MDT Fri Jun 29 2018

A longwave upper-level trough will pass over the GLD CWA this
weekend bringing with it relatively strong upper-level winds meaning
there will be some forcing for ascent and favorable vertical wind
shear. Breezy surface winds from the south will keep enough moisture
in the Tri-State region to provide some instability this weekend.
These two factors will keep the possibility for showers and
thunderstorms in the area through Sunday, especially in the
overnight hours according to model guidance.

Getting into next week, the upper-level trough will leave the GLD
vicinity and in its wake we are expecting relatively weak upper-
level and low-level winds setting in Tuesday and beyond. An
upper-level ridge will build across the southeast US early next
week, bringing with it generally warmer conditions for the CWA
with high temperatures climbing back into the mid 90s. However,
continued southerly flow could potentially provide enough
instability and some upper-level divergence will provide enough
forcing for ascent to keep evening and overnight showers and
thunderstorms in the forecast for early next week, although
relatively weak upper-level winds will limit how strong these
storms could become.

A deep upper-level trough will be developing over the Pacific
Northwest in the middle of next week, but the strong upper-level
ridging over the southern United States will keep that from
traversing the High Planes and from having a significant synoptic
effect on GLD weather. A very broad surface high situated over the
southeast United States will keep persistent warm and moist
southerly low-level flow across the southern Great Plains region up
through the Central High Plains, which will keep the chance for
showers and thunderstorms in the forecast through Thursday and
Friday next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 531 PM MDT Fri Jun 29 2018

A line of thunderstorms is developing northeastward out of
southeast Colorado and is beginning to extend into far western
Kansas and is expected to continue developing northeastward
towards Nebraska.

VFR conditions will continue at MCK and GLD through the 00Z TAF
period. Thunderstorms are moving into the GLD area between 01Z-03Z
and will extend into the MCK area between 02-04Z before
dissipating and moving east through the remainder of the night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...LOCKHART
SHORT TERM...VINCENT
LONG TERM...PATTON
AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 8:45 AM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
745 AM MDT Fri Jun 29 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301345-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
745 AM MDT Fri Jun 29 2018 /845 AM CDT Fri Jun 29 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Heat advisory is in effect for Norton and Graham counties this
afternoon.

Severe thunderstorms capable of producing 70 MPH wind gusts and
quarter to golf ball size hail be possible in northwest Kansas and
southwest Nebraska between 4 pm MDT this afternoon and 10 pm MDT this
evening. Locally heavy rainfall and isolated flash flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated severe thunderstorms will be possible late Saturday evening
into Saturday night. Large hail will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Local storm report, Jun 29, 8:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     4 ESE RULETON           39.32N 101.82W
06/29/2018  E55 MPH          SHERMAN            KS   TRAINED SPOTTER

            SPOTTER REPORTED A BLOWN OVER LAWN CHAIR.

&&

BLN
Local storm report, Jun 29, 8:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     12 NNE GOODLAND         39.51N 101.63W
06/29/2018  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            4 INCH BRANCH BROKE OFF TREE.

&&
Local storm report, Jun 29, 8:38 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     5 NNE EDSON             39.39N 101.50W
06/29/2018  E50 MPH          SHERMAN            KS   TRAINED SPOTTER

&&
Local storm report, Jun 29, 8:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     GOODLAND                39.37N 101.70W
06/29/2018  M56 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&
Local storm report, Jun 29, 9:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 ESE MCDONALD          39.75N 101.30W
06/29/2018  E1.25 INCH       RAWLINS            KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED HAIL AT THE SIZE
            OF A HALF DOLLAR.

&&

BLN
Local storm report, Jun 29, 9:26 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             4 N COLBY               39.45N 101.05W
06/29/2018  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL.

&&

BLN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:28 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace62 min
Jun 29, 7:33 PM CDTSpecial Weather StatementGLDWichita27 min
Jun 29, 7:54 PM CDTSpecial Weather StatementGLDRawlins21 min
Jun 29, 8:15 PM CDTSpecial Weather StatementGLDRawlins30 min
Jun 29, 8:26 PM CDTSevere Thunderstorm WarningGLDRawlins, Sherman, Thomas64 min
Jun 29, 8:38 PM CDTSevere Thunderstorm WarningGLDRawlins52 min
Jun 29, 9:31 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas20 min
Jun 29, 9:48 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas42 min
Jun 29, 9:53 PM CDTSpecial Weather StatementGLDGove22 min
Jun 29, 10:29 PM CDTSpecial Weather StatementGLDDecatur31 min
Jun 29, 10:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton52 min
Jun 29, 11:19 PM CDTSpecial Weather StatementGLDNorton26 min
Jun 30, 5:46 PM CDTSpecial Weather StatementGLDSheridan14 min
Jun 30, 6:14 PM CDTSpecial Weather StatementGLDSheridan16 min
Jun 30, 6:31 PM CDTSpecial Weather StatementGLDGraham14 min
Jun 30, 6:44 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.